Florida, 2013

Hail and Damaging Winds in Florida, May 15 to 18, 2013

May 15 to 18, 2013 · NWS JAX · 5 events in 2 counties and zones

The combination of an approaching but weakening short wave trough over SW Georgia, convective outflow boundaries and the sea breezes over a moist and unstable airmass triggered scattered strong to severe storms over NE Florida during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The combination of an approaching but weakening short wave trough over SW Georgia, convective outflow boundaries and the sea breezes over a moist and unstable airmass triggered scattered strong to severe storms over NE Florida during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 15, 2:10 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, May 15, 2:10 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT WED MAY 15 2013

...SEASONABLY WARM AND DRY TONIGHT-THURS NIGHT...

.SHORT TERM...THIS AFTN/EVENING...SURFACE HIGH PRESSURE AXIS OVER
THE FORECAST AREA WILL BRING A TRANQUIL AFTN AND EVENING AS HIGH
TEMPS REACH THE MID 80S INLAND TO NEAR 80 COAST UNDER SUNNY SKIES.
A FEW CUMULUS MAY FORM ALONG THE SEA BREEZES AS THEY SLOWLY
PROGRESS INLAND THIS AFTN...WHILE CIRRUS PROGRESSIVELY INCREASES
FROM THE WNW. VISIBLE SATELLITE SHOWED A CONVERGENT BAND 60-80 NM
OFFSHORE OF CAPE CANAVERAL ON THE S SIDE OF THE LOW LEVEL RIDGE.
LOOPING INDICATES THAT THIS BAND OF CLOUDS AND POSSIBLE SHOWER
ACTIVITY WILL CONTINUE TO DRIFT WESTWARD AND OVER THE CENTRAL FL
PENINSULA TONIGHT...KEEPING RAIN CHANCES BELOW 10% OVER OUR NE FL
ZONES.

TONIGHT...MIN TEMPS WARM TONIGHT AS A CIRRUS CANOPY BLANKETS SE
GA/NE FL FOR MUCH OF THE NIGHT. LEANED TOWARD THE COOLER MAV MOS
WITH MINS FALLING INTO THE MID/UPPER 50S INLAND TO MID 60S COAST.

THU/THU NIGHT...WEAK LOW LEVEL CONVERGENCE AND MOISTURE
ASSOCIATED WITH THE CONVERGENT BAND OFFSHORE OF CAPE CANAVERAL
TODAY WILL ROTATE WNW ON THU AFTN. A FEW SPRINKLES POSSIBLE AS
THIS MOISTURE INTERACTS WITH THE SEA BREEZE MERGER OVER INLAND NE
FL/SE GA LATE THU AFTN/EVENING...BUT KEPT POPS AT 14% BECAUSE OF
SUCH MEAGER MOISTURE. HIGHS WILL WARM INTO THE UPPER 80S/NEAR 90
INLAND TO LOW 80S COAST. MINS THU NIGHT WILL FALL INTO THE 60S
UNDER MOSTLY CLEAR TO PARTLY CLOUDY SKIES.

.LONG TERM...FRI-WED...THE MEAN LAYER 1000-500 MB RIDGE AXIS WILL
EXTEND AND MEANDER OVER THE FORECAST AREA KEEPING FRONTAL FORCING
AND DEEPEST MOISTURE NORTH OF SE GA. WILL CONTINUE WITH INHERITED
20% DIURNAL RAIN CHANCES TOWARD THE I-75 CORRIDOR DURING THE LATE
AFTN/EVENING WHERE THE SEA BREEZE MERGER WILL OCCUR. UPPER LEVEL
TROUGHING APPROACHES THE EASTERN SEA BOARD MID WEEK...WHICH WILL
BREAK DOWN PERSISTENT RIDGING OVER THE DEEP SOUTH AND INCREASE
MEAN MOISTURE VALUES AND INSTABILITY. WILL INCREASE DIURNAL RAIN
CHANCES OVER THE AREA ON WED INTO THE 20-30% RANGE. NEAR TO ABOVE
NORMAL TEMPS ARE EXPECTED WITH HIGHS IN THE UPPER 80S/NEAR 90
INLAND TO LOW/MID 80S COAST. MINS WILL RANGE IN THE 60S INLAND TO
NEAR 70 COAST.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH AT LEAST THURSDAY. ATLANTIC
SEABREEZE WILL REACH CRG BY 19Z AND JAX/VQQ TOWARDS 20Z/21Z. LIGHT
WINDS WILL PREVAIL AFTER 02Z. A SEABREEZE WILL DEVELOP AGAIN ON
THURS...WITH ONSHORE WINDS AROUND 10 KTS REACHING SSI AFTER 16Z AND
REACHING CRG AFTER 18Z.

&&

.MARINE...
HIGH PRESSURE WILL REMAIN SITUATED OVER OUR REGION THROUGH EARLY
NEXT WEEK. AFTERNOON SEA BREEZES...WITH SUSTAINED SOUTHEAST WINDS OF
10-15 KTS...ARE EXPECTED OVER THE NEARSHORE WATERS EACH
AFTERNOON/EARLY EVENING THROUGH SATURDAY. SOUTHERLY WINDS MAY SURGE
OFFSHORE TO NEAR CAUTION LEVELS FOR A BRIEF PERIOD OVERNIGHT...BUT
HEADLINES SHOULD NOT BE REQUIRED THROUGH EARLY NEXT WEEK AS SEAS
REMAIN IN THE 3-5 FT RANGE.

RIP CURRENTS: REPORTS FROM LIFEGUARDS AT JACKSONVILLE BEACH INDICATE
THAT RIP CURRENT ACTIVITY HAS INCREASED DURING THE OUTGOING TIDE
THIS AFTERNOON...WITH 3 RESCUES THUS FAR. A LINGERING LONG PERIOD
EASTERLY SWELL IS CONTRIBUTING TO THE INCREASED RIP CURRENT RISK AT
THE NORTHEAST FLORIDA BEACHES TODAY. THIS SWELL MAY DECREASE BY
THURSDAY...AND THUS WE EXPECT A LOW RISK OF RIP CURRENTS AT AREA
BEACHES THROUGH THE UPCOMING WEEKEND.

&&

.FIRE WEATHER...
CRITICALLY LOW RELATIVE HUMIDITY LEVELS ARE EXPECTED AT INLAND
LOCATIONS THROUGH SUNSET TODAY...BUT INLAND WINDS WILL REMAIN LIGHT.
SUSTAINED WIND SPEEDS AT COASTAL LOCATIONS WILL APPROACH 15 MPH EACH
AFTERNOON THROUGH FRIDAY DUE TO THE SEABREEZE...BUT HUMIDITY VALUES
WILL REMAIN ABOVE CRITICAL THRESHOLDS. FIRE WEATHER HEADLINES WILL
NOT BE REQUIRED THROUGH THE WEEKEND AS HUMIDITY VALUES GRADUALLY
INCREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  60  88  61  87 /   0  10  10  20
SSI  66  83  68  82 /   0   0  10  10
JAX  59  86  63  87 /   0   0  10  10
SGJ  64  82  65  83 /   0   0   0   0
GNV  59  87  61  89 /   0  10  10  20
OCF  60  87  61  89 /   0   0   0  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/NELSON/WALKER
Hazardous weather outlook, May 15, 12:54 PM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
154 PM EDT WED MAY 15 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-161000-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-CAMDEN
(INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-
SUWANNEE-UNION-WARE-WAYNE-
154 PM EDT WED MAY 15 2013

...MODERATE RISK OF RIP CURRENTS FOR THE NORTHEAST FLORIDA COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A MODERATE RISK OF RIP CURRENTS IS EXPECTED ALONG THE FLORIDA COAST
THIS AFTERNOON. PLEASE REFER TO THE SURF ZONE FORECAST FOR FURTHER
DETAILS.

A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE ALTAMAHA RIVER AT
BAXLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS ACROSS THE INLAND AREAS BEGINNING FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/ABE

In the hours before

Local storm report, May 15, 7:38 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
838 PM EDT WED MAY 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     RIP CURRENTS     1 SSE MAYPORT           30.37N 81.40W
05/15/2013                   DUVAL              FL   BROADCAST MEDIA

            A 62 YEAR-OLD MAN DIED TRYING TO RESCUE A 10 YEAR BOY WHO
            GOT CAUGHT IN A RIP CURRENT AT KATHRYN ABBEY HANNA PARK.
            THE BOY WAS PULLED TO SAFETY BUT THE 62 YEAR MAN DIED A
            SHORT TIME LATER AT THE HOSPITAL.

&&

ARS

The radar

The Jacksonville radar (KJAX), 85 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Bradford

When
May 15, 7:50 PM EST
Where
Bradford County, 0.67 mi S of Graham
Measured
1 in hail
Reported by
Unknown
Coordinates
29.860, -82.219

Hail, Nassau

When
May 18, 4:58 PM EST
Where
Nassau County, 0.91 mi SW of Callahan
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.560, -81.830

Penny to nickel size hail was reported.

Thunderstorm Wind, Bradford

When
May 18, 7:50 PM EST
Where
Bradford County, 0.6 mi W of Sampson City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.920, -82.210

A large tree was blown down which knocked down power lines.

Hail, Bradford

When
May 18, 7:50 PM EST
Where
Bradford County, 2.16 mi SSE of Graham
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
29.840, -82.210

Quarter to half-dollar size hail was reported.

Thunderstorm Wind, Bradford

When
May 18, 7:50 PM EST
Where
Bradford County, 0.69 mi N of Brooker
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.890, -82.330

Several trees were blown down in Brooker. Trees fell on two mobile homes, which tore the roof off of one of the homes. The cost of damage was unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452974, 452972, 452970, 452971, 452973.